Queueing Systems

, Volume 52, Issue 1, pp 105–118 | Cite as

Sample path large deviations for a family of long-range dependent traffic and associated queue length processes



We consider the long-range dependent cumulative traffic generated by the superposition of constant rate fluid sources having exponentially distributed inter start times and Pareto distributed durations with finite mean and infinite variance. We prove a sample path large deviation principle when the session start time intensity is increased and the processes are centered and scaled appropriately. Properties of the rate function are investigated. We derive a sample path large deviation principle for a related family of stationary queue length processes. The large deviation approximation of the steady-state queue length distribution is compared with the corresponding empirical distribution obtained by a computer simulation.


Pareto distribution Fluid source Rate function 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Addie, P. Mannersalo and I. Norros, Most probable paths and performance formulae for buffers with Gaussian input traffic, {European Transactions on Telecommunications} 13(3) (2002) 183–196.Google Scholar
  2. 2.
    H. Bauer, Maß - und Integrationstheorie. (de Gruyter, Berlin, 1990).Google Scholar
  3. 3.
    J. Beran, Statistics for Long-Memory Processes (Chapman and Hall, New York, 1994).Google Scholar
  4. 4.
    C.-S. Chang, D.D. Yao, and T. Zajic, Large deviations, moderate deviations and queues with long-range dependent input, {Advances in Applied Probability} 31 (1999) 254–278.Google Scholar
  5. 5.
    C.-S. Chang, D.D. Yao, and T. Zajic, Large deviations, long-range dependence, and queues, in: Stochastic Modeling and Optimization, eds. D.D. Yao, H. Zhang and X.Y. Zhou (Springer-Verlag, New York, 2003) pp. 245–277.Google Scholar
  6. 6.
    D.R. Cox, Long-range dependence: A review, in: Statistics: An Appraisal; Proceedings 50th Anniversary Conference Iowa State Statistical Laboratory, eds. H.A. David and H.T. David (The Iowa State University Press, 1984) pp. 55–74.Google Scholar
  7. 7.
    A. de Acosta, Large deviations for vector valued L{é}vy processes, {Stochastic Processes and their Applications} 51 (1994) 75–115.CrossRefGoogle Scholar
  8. 8.
    A. Dembo, S. Karlin and O. Zeitouni, Large exceedances for multidimensional Lévy processes, {The Annals of Applied Probability} 4(2) (1994) 432–447.Google Scholar
  9. 9.
    A. Dembo and T. Zajic, Large deviations: From empirical mean and measure to partial sums process, {Stochastic Processes and their Applications} 57 (1995) 191–224.CrossRefGoogle Scholar
  10. 10.
    A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications (Jones and Bartlett, London, 1993).Google Scholar
  11. 11.
    J.-D. Deuschel and D.W. Stroock, Large Deviations (Academic Press, Inc., Boston, 1989).Google Scholar
  12. 12.
    N.G. Duffield, Queueing at large resources driven by long-tailed {M/G/}-modulated processes, {Queueing Systems} 28 (1998) 245–266.CrossRefGoogle Scholar
  13. 13.
    A.J. Ganesh and N. O'Connell, A large deviation principle with queueing applications. {Stochastics and Stochastics Reports} 73(1–2) (2002) 25–35.Google Scholar
  14. 14.
    R.V. Hogg and S.A. Klugman, Loss Distributions (John Wiley & Sons, New York, 1984).Google Scholar
  15. 15.
    I. Kaj and M.S. Taqqu, Convergence to fractional Brownian motion and to the Telecom process: The integral representation approach. ‘Technical Report No. 2002:16, Uppsala University, Department of Mathematics’. July 2004.Google Scholar
  16. 16.
    J.F.C. Kingman, Poisson Processes. Number 3 in Oxford Studies in Probability (Clarendon Press, Oxford, 1993).Google Scholar
  17. 17.
    Yu. Kozachenko, O. Vasylyk and T. Sottinen, Path space large deviations of a large buffer with Gaussian input traffic, {Queueing Systems} 42 (2002) 113–129.CrossRefGoogle Scholar
  18. 18.
    W.E. Leland, M.S. Taqqu, W. Willinger and D.V. Wilson, On the self-similar nature of Ethernet traffic (extended version), {{IEEE/ACM} Transactions on Networking} 2(1) (1994) 1–15.CrossRefGoogle Scholar
  19. 19.
    Z. Liu, P. Nain, D. Towsley and Z.-L. Zhang, Asymptotic behavior of a multiplexer fed by a long-range dependent process, {Journal of Applied Probability} 36 (1999) 105–118.Google Scholar
  20. 20.
    R.M. Loynes, The stability of a queue with non-independent inter-arrivals and service times, {Math. Proc. Cambridge Philos. Soc.} 58 (1962) 497–520.Google Scholar
  21. 21.
    K. Majewski, Large deviations for multi-dimensional reflected fractional Brownian motion, {Stochastics and Stochastics Reports} 75(4) (2003) 233–257. Corrigendum 76(5):479.Google Scholar
  22. 22.
    K. Majewski, Sample path moderate deviations for a family of long-range dependent traffic and associated queue length processes, {Stochastics} 77(1) (2005) 81–107.Google Scholar
  23. 23.
    K. Majewski, Minimizing large deviation paths for a family of long-range dependent processes and their fractional Brownian approximations. Submitted, January, 2005.Google Scholar
  24. 24.
    P. Mannersalo and I. Norros, A most probable path approach to queueing systems with general Gaussian input, {Computer Networks} 40(3) (2002) 399–411.CrossRefGoogle Scholar
  25. 25.
    T. Mikosch, S. Resnick, H. Rootz{é}n and A. Stegeman, Is network traffic approximated by stable L{é}vy motion or fractional Brownian motion? {The Annals of Applied Probability} 12(1) (2002) 23–68.Google Scholar
  26. 26.
    A.A. Mogulskii, Large deviations for trajectories of multi-dimensional random walks, {Theory of Probability and its Applications} 21(2) (1976) 300–315.Google Scholar
  27. 27.
    I. Norros, Busy periods of fractional Brownian storage: A large deviations approach, {Advances in Performance Analysis} 2(1)(1999) 1–19.Google Scholar
  28. 28.
    E. Reich, On the integrodifferential equation of Tak{á}cs. I, {Annals of Mathematical Statistics} 29 (1958) 563–570.Google Scholar
  29. 29.
    S. Resnick and G. Samorodnitsky. Steady state distribution of the buffer content for {M/G/} input fluid queues, {Bernoulli} 7 (1999) 191–210.Google Scholar
  30. 30.
    M. Schilder, Some asymptotic formulas for Wiener integrals, {Transactions of the American Mathematical Society} 125 (1966) 63–85.Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2006

Authors and Affiliations

  1. 1.Siemens AGMünchenUSA

Personalised recommendations